Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 26, NWS New York, NY

August 17, 2003Suffolk County, New York

NWS New York, NY issued this flash flood warning at Aug 17, 2003, 8:00 AM EDT for Suffolk County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2003, 8:00 AM EDT (12:00 UTC)
Expired
Aug 17, 2003, 12:00 PM EDT
In force
4 hr
Issued by
NWS New York, NY
Area
Whole counties

County Suffolk County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 0.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 171204
FFWOKX
NYC103-171600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
800 AM EDT SUN AUG 17 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND EASTERN SUFFOLK COUNTY IN SOUTHEASTERN NEW YORK STATE.

* UNTIL NOON EDT.

* AT 800 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  SHOWERS AND THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL NEAR SAG 
  HARBOR...AS WELL AS NEAR THE WILLIAM FLOYD PARKWAY. 

THESE SHOWERS AND THUNDERSTORMS ARE VERY SLOW MOVING AND WILL 
PRODUCE 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOUR.  THESE SHOWERS 
AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE MORNING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

$$

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.

LAT...LON 4093 7314 4064 7312 4097 7173 4126 7208

JST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 5:50 AM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 17, 5:50 AM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
550 AM EDT SUN AUG 17 2003

.UPDATE...WITH THE SHORT WAVE APPROACHING A LITTLE MORE
QUICKLY...WILL UPDATE THE FORECAST TO MENTION SCATTERED SHOWERS AND
THUNDERSTORMS TODAY.
&&

*********PREVIOUS 407 AM DISCUSSION**************

.DISCUSSION...UPPER TROUGH WILL REMAIN ACROSS THE AREA TODAY INTO
MONDAY. SHORT WAVE ROTATING AROUND THE TROUGH TRIGGERING SHOWERS AND
THUNDERSTORMS ACROSS EASTERN PENNSYLVANIA INTO SOUTHERN NEW JERSEY.
WITH THE SHORT WAVE APPROACHING EXPECT THUNDERSTORMS AND SHOWERS.
SHORT WAVE MOVES THROUGH EARLY THIS EVENING WITH AXIS OF UPPER
TROUGH PUSHING SOUTH OF THE AREA BY MONDAY MORNING. RIDGING MONDAY
NIGHT INTO FRIDAY WILL KEEP AREA DRY. RAISED HIGH TEMPERATURES FOR
MONDAY AS COOLER AIRMASS IS QUICKLY MODIFIED. &&

.MARINE...LIGHT WINDS AND SEAS NEXT 5 DAYS. WAVEWATCH III DATA USED
TO POPULATED DATABASE.
&&

.AVIATION...PATCHES OF FOG FOR THE EARLY MORNING WITH EVAPORATIVE
RAIN FOG IN CT...LOWER HUDSON VALLEY AND EASTERN LONG ISLAND. THESE
IS MAINLY OUTSIDE THE TAFS EXCEPT FOR SWF AND ISP. EXPECT AREAS OF
LIFR IN THESE LOCATIONS.

THIS AFTERNOON...EXPECT LOTS OF STRATO-CU WITH SCATTERED SHOWERS AND
A FEW TSTMS AS UPPER SHORTWAVE SEEN IN THE SATELLITE IMAGERY ROTATES
EAST. EXPECT UPPER LIMIT OF THE MVFR RANGE FOR CIGS.

BASICALLY A VFR WEEK AHEAD.
&&

.HYDRO...CONVECTION ON THE SOUTH FORK OF LONG ISLAND CONTINUES AND
HAS LIKELY PRODUCED ROADWAY FLOODING ON ROUTE 27. ISSUED FFW AS
ACTIVITY BACK BUILT AND IS RELENTLESS. 88D ESTIMATES ARE NOW
REACHING INTO THE 4 AREA...SO EXPECT THAT THERE IS SOME SERIOUS
FLOODING ALONG MONTAUK HIGHWAY.

OTHERWISE...SHOWERS/TSTMS TODAY WILL PRODUCE 1/4-1/2 INCH LOCALLY.
DRY REMAINDER OF THE PERIOD.
&&

***********END OF 407 AM DISCUSSION*************

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 17, 4:25 AM EDT, 3 hours 35 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-180930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
425 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY

THUNDERSTORMS WITH HEAVY RAIN CONTINUE OVER SOUTHEASTERN SUFFOLK
COUNTY NEW YORK...WHERE A FLASH FLOOD WARNING REMAINS IN EFFECT
UNTIL EARLY THIS MORNING. THERE IS A CHANCE OF MORE SCATTERED
THUNDERSTORMS AND SHOWERS THIS AFTERNOON...SOME OF WHICH MAY PRODUCE
HEAVY RAIN.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 17, 2:37 AM EDT, 5 hours 23 minutes before
NYZ081-170730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
237 AM EDT SUN AUG 17 2003

AT 237 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
CONTINUES TO DETECTED AN AREA OF THUNDERSTORMS ALONG THE BEACHES OF
THE SOUTH FORK FROM EAST HAMPTON TO MONTAUK INCLUDING HITHER HILLS
STATE PARK. THE ACTIVITY HAS BEGUN TO WEAKEN...BUT DOPPLER RADAR
ESTIMATES OF 2 TO 3 INCHES OF RAINFALL OVER THE PAST TWO HOURS HAS
LIKELY PRODUCED ROAD FLOODING ALONG MONTAUK HIGHWAY BETWEEN
AMAGANSETT AND HITHER HILLS IN THE VICINITY OF THE LOBSTER ROLL
RESTAURANT. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.

JST

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:14 PM EDTSpecial Marine WarningOKX61 min
Aug 17, 12:48 AM EDTSpecial Marine WarningOKX57 min
Aug 17, 12:48 AM EDTSpecial Marine WarningOKX57 min
Aug 17, 3:26 AM EDTFlash Flood WarningOKXSuffolk4 hr
Aug 17, 4:17 PM EDTFlash Flood WarningOKXOrange, Putnam118 min
Aug 17, 4:29 PM EDTSevere Thunderstorm WarningOKXWestchester61 min
Aug 17, 4:48 PM EDTSpecial Marine WarningOKX42 min
Aug 17, 4:51 PM EDTFlash Flood WarningOKXWestchester114 min
Aug 17, 5:42 PM EDTSpecial Marine WarningOKX93 min
Aug 17, 5:48 PM EDTFlash Flood WarningOKXBronx, New York117 min
Aug 17, 6:04 PM EDTSpecial Marine WarningOKX86 min
Aug 17, 6:19 PM EDTSevere Thunderstorm WarningOKXSuffolk56 min
Aug 17, 6:25 PM EDTFlash Flood WarningOKXRichmond95 min
Aug 17, 6:57 PM EDTSpecial Marine WarningOKX63 min
Aug 17, 6:58 PM EDTSpecial Marine WarningOKX77 min
Aug 17, 7:19 PM EDTSpecial Marine WarningOKX56 min
Aug 17, 7:47 PM EDTFlash Flood WarningOKXSuffolk88 min
Aug 17, 7:54 PM EDTSpecial Marine WarningOKX66 min
Aug 17, 7:54 PM EDTSpecial Marine WarningOKX66 min

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.